Missouri, 2008Flood in Missouri, February 17 to 19, 2008
February 17 to 19, 2008 · NWS PAH · 1 event in 1 county or zone
A series of heavy rain and winter storm events in early to mid February were responsible for minor flooding on the St. Francis River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of heavy rain and winter storm events in early to mid February were responsible for minor flooding on the St. Francis River. The storm track was persistent across the Mid Mississippi or Lower Ohio Valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 3:16 AM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Feb 17, 3:16 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
316 AM CST SUN FEB 17 2008
.DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIP CHANCES TODAY INTO MONDAY...AND
THE WINDY CONDITIONS EXPECTED TODAY.
LATEST MOSAIC RADAR SHOWS WIDESPREAD RAIN SPREADING SLOWLY
NORTHEAST ACROSS THE PAH FORECAST AREA...WITH BULK OF RAIN ALONG
AND WEST OF THE MISSISSIPPI RIVER AND IN NORTHERN PORTIONS OF
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. LIGHTNING DATA SHOWED
SOME MINOR ACTIVITY FROM THE MISSOURI BOOTHEEL SOUTHWARD. A WARM
FRONT WAS JUST STARTING TO MAKE WAY INTO SOUTHERN PORTIONS OF THE
FA.
THIS LARGE AREA OF RAIN WILL CONTINUE TO SPREAD NORTHEAST THROUGH
DAYBREAK. NAM AND GFS IN DECENT AGREEMENT ON THE TRACK OF THE
SURFACE LOW...JUST WEST AND NORTHWEST OF THE FA...AND ABOUT A DRY
SLOT AFFECTING ESPECIALLY WESTERN AND SOUTHERN PORTIONS OF THE FA
AT SOME POINT DURING THE MORNING HOURS. BY THE AFTERNOON...POPS
SHOULD GRADUALLY DIMINISH FROM THE WEST AS THE BACK EDGE OF THE
SIGNIFICANT PRECIP MAKES IT INTO THE FA. KEPT ISOLATED THUNDER
CHANCES IN FOR THE EASTERN TWO THIRDS OF THE REGION THIS
MORNING...AND FOR EASTERN MOST AREAS THIS AFTERNOON WITH THE
PASSAGE OF THE COLD FRONT.
MAV/MET/FWC GUIDANCE ALL SHOWING SUSTAINED WINDS AROUND 20 KTS OR
HIGHER THROUGH MUCH OF THE DAY TODAY. WINDS SOUTH OF THE WARM
FRONT ARE ALREADY GUSTING TO AROUND 30 KTS...AND AS THE WARM FRONT
MOVES FARTHER NORTH AND AS GUSTY WINDS MIX DOWN TO THE
SURFACE...GOING WIND ADVISORY LOOKS LIKE A GOOD BET...ESPECIALLY
ACROSS WEST KENTUCKY. ALSO FACTORING IN THE WEAKENED TREES ACROSS
MUCH OF THE AREA FROM THE RECENT ICE STORM...EVEN BELOW ADVISORY
CRITERIA WINDS COULD CAUSE FALLING TREE LIMBS.
BY THIS EVENING...WENT WITH CHANCE POPS WITH THE LOW WELL NORTH
OF THE AREA AND MAIN CONCERN BEING WRAP AROUND MOISTURE. IT STILL
LOOKS LIKE QPF WITH THE WRAP AROUND WILL BE MINIMAL...AND POPS
DROP OFF EVEN MORE FROM SOUTHWEST TO NORTHEAST AFTER MIDNIGHT.
WESTERN AND NORTHERN PORTIONS MAY SEE ANY LINGERING RAIN MIX WITH
SNOW THIS EVENING AS MUCH COLDER AIR FILTERS INTO THE REGION.
AFTER MIDNIGHT...THESE SAME AREAS WILL SEE ANY LINGERING PRECIP
FALL AS SNOW...WITH THE REST OF THE AREA SEEING A RAIN/SNOW MIX. ON
MONDAY...ANY LEFT OVER PRECIP WILL BE ACROSS NORTHERN AND EASTERN
PORTIONS OF THE FA...WITH FLURRIES NORTH AND SPRINKLES AND
FLURRIES SOUTHEAST POSSIBLE.
FOR MONDAY NIGHT INTO TUESDAY...DRY AND UNSEASONABLY COOL
CONDITIONS CAN BE EXPECTED AS HIGH PRESSURE SLIDES SOUTH OF THE
OHIO VALLEY. BY TUESDAY NIGHT...THE HIGH WILL BE TO OUR SOUTHEAST
AND WINDS WILL TURN TO THE SOUTHWEST...LEADING TO A GRADUAL MILD
WARM UP. GFS AND ECMWF CONTINUE TO SHOW A WARM FRONT SETTING UP
JUST SOUTH OF OUR REGION ON WEDNESDAY. GFS GENERATES SOME LIGHT
QPF ACROSS OUR AREA WEDNESDAY AFTERNOON...BUT BOTH MODELS HOLD OFF
ANY SIGNIFICANT PRECIP UNTIL WEDNESDAY NIGHT..WHEN WE HAVE HIGH
CHANCE POPS ALREADY GOING IN THE FORECAST. WILL CONTINUE TO KEEP
WEDNESDAY DRY FOR NOW...EXPECTING THE MAIN ACTIVITY TO BE
WEDNESDAY NIGHT THROUGH THE END OF THE WORK WEEK AND EVEN INTO
THE WEEKEND.
TEMPERATURES TODAY ARE ESPECIALLY CHALLENGING. THOUGH THE WARM
FRONT WILL ITS WAY NORTH THROUGH THE REGION...CLOUDS AND PRECIP
MAY KEEP TEMPS DOWN BELOW WARMEST MAV GUIDANCE...AND AREAS IN THE
WEST WILL HAVE LESS TIME TO WARM AS THE COLD FRONT QUICKLY
FOLLOWS. BASICALLY LEANED TOWARD COOLER MET FOR WESTERN AND
NORTHERN PORTIONS OF THE FA...AND LEANED MORE TOWARD A COMPROMISE OR
WARMER MAV FOR SOUTHERN AND EASTERN AREAS. WENT CLOSE TO COOLER
MET LOW FOR TONIGHT...THEN WENT MORE WITH WARMER MAV THROUGH THE
REST OF THE NEAR TERM. IN THE EXTENDED...WITH BOTH MAV AND ECMWF
SHOWING THE FRONT SETTING UP TO OUR SOUTH ON WEDNESDAY...LATEST
MEX GUIDANCE HAS TRENDED MUCH COLDER. TWEAKED DOWN TEMPS...QUITE A
BIT DURING SOME PERIODS...THROUGH THE EXTENDED BASED ON LATEST MEX
GUIDANCE AND TO BETTER BLEND WITH THE SURROUNDING OFFICES.
&&
.AVIATION...
A NORTH/SOUTH ORIENTED BAND OF MODERATE TO HEAVY RAINFALL WITH A FEW
EMBEDDED THUNDERSTORMS WILL PUSH EASTWARD ACROSS THE ENTIRE AREA
THROUGH ABOUT 15Z THIS MORNING. MVFR TO IFR CONDITIONS WILL
ACCOMPANY THE PRECIPITATION.
BEHIND THE PRECIPITATION...SKIES MAY SCATTER OUT...AT LEAST
BRIEFLY...BEFORE MVFR/LOW VFR CEILINGS MOVE BACK INTO THE REGION.
SOUTHWEST WINDS SUSTAINED TO 20 KTS AND GUSTING 35 TO 40 KTS WILL BE
POSSIBLE WHEN AND WHERE SKIES BECOME SCATTERED. AT THIS TIME...IT
APPEARS THAT THE GUSTY WINDS WILL BE MOST LIKELY OVER WEST KENTUCKY
INCLUDING THE KPAH AND KOWB TERMINALS.
ONCE THE MVFR/LOW VFR CEILINGS RETURN...THEY SHOULD LINGER THROUGH
THE NIGHT. THE GUSTY WINDS WILL GRADUALLY BECOME WEST OR WEST
NORTHWEST AND DIMINISH A BIT LATE THIS AFTERNOON AND EVENING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
SHORT/LONG TERM...RST
AVIATION...DRSHazardous weather outlook, Feb 17, 4:25 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
425 AM CST SUN FEB 17 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171230-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
425 AM CST SUN FEB 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL 7 PM CST ACROSS THE ENTIRE QUAD
STATE REGION. SOUTH TO SOUTHWEST WINDS AT 20 TO 35 MPH ARE
EXPECTED TODAY WITH GUSTS TO 45 MPH POSSIBLE. WINDS ARE EXPECTED
TO DIMINISH LATE THIS AFTERNOON AND THIS EVENING.
THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY THE EASTERN TWO THIRDS
OF THE QUAD STATE THIS MORNING...AND THE EASTERN THIRD THIS
AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
ANY LINGERING RAIN MAY MIX WITH OR CHANGE OVER TO LIGHT SNOW
TONIGHT. NO ACCUMULATION IS EXPECTED.
MINOR TO MODERATE FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO
THE FLOOD STATEMENTS AND WARNINGS FOR MORE DETAILED INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A LITTLE LIGHT SNOW OR A MIX OF LIGHT SNOW AND LIGHT RAIN MAY
CONTINUE INTO MONDAY...MAINLY EAST OF THE MISSISSIPPI RIVER. NO
SNOW ACCUMULATION IS EXPECTED.
A PROLONGED PERIOD OF WET WEATHER IS FORECAST FROM NEXT THURSDAY
INTO THE WEEKEND. ALTHOUGH ANY WIDESPREAD OVERLAND FLOODING
POTENTIAL IS LOW AT THIS TIME...ISOLATED FLOODING OF LOW LYING
AREAS MAY NOT BE OUT OF THE QUESTION.
MINOR TO MODERATE FLOODING WILL CONTINUE ON AREA RIVERS THROUGH
EARLY NEXT WEEK. REFER TO THE FLOOD STATEMENTS AND WARNINGS FOR MORE
DETAILED INFORMATION.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF ANY DOWNED LIMBS OR OTHER DAMAGE FROM THE GUSTY WINDS
TODAY WOULD BE APPRECIATED.
RST
Flood, Wayne
- When
- February 17, 5:00 AM CST to February 19, 5:00 PM CST
- Where
- Wayne County, 1.41 mi NNE of Silva to 2.09 mi NE of Silva
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.187, -90.506
Minor flooding of the St. Francis River occurred. At Patterson, the river crested at 19.89 feet on the 18th. Flood stage there is 16 feet. Low-lying fields and woodlands were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, February 17, 200864 injured · $11 million · EF3 · 31 events
- Tornadoes and Hail in Georgia, February 17, 20088 injured · $1.7 million · EF1 · 28 events
- High Wind and Strong Wind in Tennessee, February 17, 20081 death · $75,000 · 78 kt wind · 10 events
- Tornadoes and Damaging Winds in Alabama, February 17, 2008$974,000 · EF2 · 4 events
- Cold in Illinois, February 17 to 19, 20081 death · 1 event
- Tornado and Hail in Alabama, February 17, 20081 injured · $541,000 · EF1 · 11 events
- Tornadoes in Florida, February 17, 2008$950,000 · EF1 · 2 events
- Flooding in Illinois, February 17 to 18, 2008$2.1 million · 6 events
- Tornadoes and Damaging Winds in Georgia, February 17 to 18, 20081 injured · $281,000 · EF1 · 7 events
- Tornado and Damaging Winds in Florida, February 17 to 18, 20081 injured · $201,000 · EF1 · 4 events
- Tornado and Hail in Louisiana, February 17, 2008$148,000 · EF1 · 9 events
- Winter Storm in Iowa, February 17, 2008$300,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77642.